[Skip to Content]
[Skip to Content Landing]
Article
January 1966

The "Spectral Shift" Phenomenon of Chloroquine

Author Affiliations

SAN FRANCISCO

From the Dermatology Research Section, Research and Development Service, Letterman General Hospital, San Francisco. Dr. Sams is Captain, MC, USA, and Dr. Carroll is Lieutenant Colonel, MSC, USA.

Arch Dermatol. 1966;93(1):123-128. doi:10.1001/archderm.1966.01600190129029
Abstract

Ultraviolet irradiation of chloroquine diphosphate in 0.1 M phosphate buffer pH 7.4 results in a marked depression of the characteristic spectral peaks at 3,280 Angstrom units (A) and 3,420 A, and a significant increase of absorption in the 2,670-3,000 A range. This spectral shift phenomenon is probably due to radiation between 2,900 and 3,100 A. Under the condition of the study it did not occur when the irradiation was carried out on chloroquine-containing serum, sweat, or homogenized epidermal cells. Nor did it occur when chloroquine was extracted from the skin of rats which were irradiated after a single intraperitoneal injection of the drug. In addition, it did not occur at a pH below 5.0. Paper chromatography of the irradiated chloroquine isolated one of the compounds responsible for the spectral shift.

×